Indiana, 2022

Flash Flood and Damaging Winds in Indiana, August 29, 2022

August 29, 2022 · NWS ILN · 3 events in 2 counties and zones

Showers and thunderstorms developed across the Ohio Valley as an upper level disturbance moved through the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Showers and thunderstorms developed across the Ohio Valley as an upper level disturbance moved through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 29, 2:34 PM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 29, 2:34 PM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
334 PM EDT Mon Aug 29 2022

.SYNOPSIS...
Shower and thunderstorm chances will increase into tonight in
the moist and unstable airmass ahead of a cold front. The cold
front will push through the Ohio Valley Tuesday with
precipitation chances ending. Cooler and drier weather returns
starting mid week under the influence of high pressure.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Moist mid level flow established across the area with scattered
storms developing in the moderately unstable airmass. Scattered
thunderstorms to continue thru the aftn with the best coverage
of storms along and southeast of I-71. PWAT values approach 2
inches -- so heavy downpours will be likely with localized
flooding possible if storms move across the same area. DCAPE are
marginal but become more favorable as we head into the late
aftn and evening. So with time -- some of the stronger storms
will have the potential to produce strong to damaging winds.

Focus shifts to mid level trof over the Upper MS Valley which
pivots thru the Great Lakes overnight into Tuesday as shortwave
energy drops thru the base of this trof. Thunderstorm complex
has developed over Northern IL moving into Indiana ahead of a
surface cold front. Moderate to strong instby was fueling these
storms with surface dewpoints in the upper 70s across northern
Indiana. Latest CAMS showing a better handle on these storms
which are expected to move into West Central Ohio late this
aftn into early evening. Given the environment and anticipated
uptick in storm coverage will allow for an increase in
thunderstorm chances.

A few of the storms entering the northwest will have a better
potential to produce strong to damaging winds. The storms will
continue into the overnight hours but generally weaken in
strength as the push southeast across the area. Mild lows
generally near 70 degrees overnight.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
Mid level trof to pivot thru the Great Lakes with a surface
cold front pushing thru the area during the morning in the west
and by early aftn in the far southeast. Precipitation will come
to an end but clouds will linger before decreasing during the
aftn as drier air advects into the area on northwest winds.
Cooler and drier air with high temperatures from the upper 70s
northeast to the lower 80s southwest.

Northwest flow aloft with surface high pressure building into
the area Tuesday night. Expect clear skies and cooler conditions
with lows of 55 to 60.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Northwesterly flow aloft will be in place to start the period as the
mean axis of an H5 trough pushes through the Midwest region.
Wednesday will likely be the coolest day of the week because of
this, allowing some locations to observe highs in the mid to upper
70s. As we progress into Thursday, the mean trough begins to shift
to our east and lift further northwards, keeping a stagnant pattern
in place heading into the weekend.

Surface high pressure will be the primary weather maker through the
end of the work week and into the weekend as winds aloft remain very
weak - around 10-20 kts at 500mb. Beginning Friday, we begin to
observe more return flow at the surface on the back side of the
surface high as it drifts towards the northeastern CONUS. This will
provide a subtle increase in both temperature and humidity levels,
bringing us closer to climatological normals. The forecast generally
favors a dry forecast through the weekend, but this pattern could
offer some pulse shower/storm activity over the weekend, especially
towards southern OH and northern KY where instability levels will be
higher. However, have kept a limited PoP mention this weekend due to
uncertainty and the expectation that if any pcpn develops, coverage
should be limited due to weak forcing.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Moist mid level flow established across the area with scattered
storms developing in the moderate instability. Scattered
thunderstorms to continue with the best coverage along and
southeast of I-71 will continue.

Mid level shortwave over the Upper MS Valley to pivot thru the
Great Lakes overnight into Tuesday as shortwave energy drops
thru the base of this trof.

Thunderstorm complex has developed over Northern IL moving into
Indiana. Some of the high res CAM/s appear too slow or miss
placed with this convection. NSSL and ARW solutions have a better
handle on this feature and bring storms into West Central Ohio
late this aftn into early evening. This looks plausible given
the environment and therefore will allow for an increase in
thunderstorm chances. A few of the storms have the potential to
produce strong winds. Due to uncertainty in timing and location
have showers with VCTS at any given TAF site at this time. MVFR
to IFR restrictions will be possible in heavy down pours with
generally VFR cigs thru this evening.

MVFR cigs to develop late tonight into Tuesday morning. Pcpn
chances end with a cold front passage by early Tuesday aftn.

OUTLOOK...MVFR ceilings possible especially over the central
Ohio TAF sites into Tuesday afternoon.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...AR
LONG TERM...Clark
AVIATION...AR
Hazardous weather outlook, Aug 29, 8:49 AM EST, 6 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
949 AM EDT Mon Aug 29 2022

OHZ026-034-035-042>046-051-052-301400-
Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-Delaware-Miami-
Champaign-
949 AM EDT Mon Aug 29 2022

This Hazardous Weather Outlook is for Central Ohio and West Central
Ohio.

.DAY ONE...Today and tonight.

Periods of showers and storms are expected this afternoon through
late tonight. A strong storm or two will be possible, with gusty
winds being the primary threat. Some locally heavy rain also cannot
be ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ053>056-060>065-070>074-
077>082-088-301400-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Clark-Madison-Franklin OH-
Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-Fairfield-
Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-Highland-
Adams-Pike-Scioto-
949 AM EDT Mon Aug 29 2022

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Periods of showers and storms are expected this afternoon through
late tonight. A strong storm or two will be possible, with gusty
winds being the primary threat. Some locally heavy rain also cannot
be ruled out.

The combination of heat and high humidity will result in maximum
heat indices of 95 to 100 degrees this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 29, 2:32 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Wilmington OH
332 PM EDT Mon Aug 29 2022

OHZ073-082-292000-
Pike OH-Ross OH-
332 PM EDT Mon Aug 29 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EASTERN PIKE AND
SOUTHEASTERN ROSS COUNTIES THROUGH 400 PM EDT...

At 332 PM EDT, a strong thunderstorm was located near Waverly, moving
northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Waverly, Londonderry, Beaver, Givens, Pike County Airport, Richmond
Dale, Massieville, Linn, Mooresville, Omega, Scioto Trail State Park
and Germany.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3917 8277 3916 8279 3904 8280 3898 8290
      3924 8301 3942 8281 3938 8275
TIME...MOT...LOC 1932Z 237DEG 20KT 3919 8288

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Hatzos
Special weather statement, Aug 29, 2:45 PM EST, 1 hour before
Special Weather Statement
National Weather Service Wilmington OH
345 PM EDT Mon Aug 29 2022

KYZ094-292015-
Owen KY-
345 PM EDT Mon Aug 29 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF OWEN COUNTY THROUGH
415 PM EDT...

At 345 PM EDT, a strong thunderstorm was located 10 miles southwest
of Owenton, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Owenton, Monterey, Gratz, Squiresville, Elk Lake, Beechwood, Harmony,
Elmer Davis Lake, Long Ridge, Natlee and Gest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3836 8487 3837 8489 3839 8490 3842 8488
      3843 8493 3846 8491 3846 8493 3843 8494
      3843 8495 3844 8496 3847 8495 3849 8499
      3852 8498 3852 8499 3863 8485 3852 8468
      3841 8465 3837 8471 3834 8479
TIME...MOT...LOC 1945Z 237DEG 19KT 3841 8495

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Hatzos
Special weather statement, Aug 29, 2:50 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Wilmington OH
350 PM EDT Mon Aug 29 2022

OHZ054-063-064-292015-
Fayette OH-Madison OH-Pickaway OH-
350 PM EDT Mon Aug 29 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN
FAYETTE, WEST CENTRAL PICKAWAY AND SOUTHEASTERN MADISON COUNTIES
THROUGH 415 PM EDT...

At 350 PM EDT, a strong thunderstorm was located over Bloomingburg,
moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Washington Court House, Mount Sterling, Williamsport, Bloomingburg,
New Holland, Darbyville, Deer Creek Lake, Madison Mills and
Pancoastburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3949 8339 3962 8351 3975 8325 3969 8311
      3958 8311
TIME...MOT...LOC 1950Z 237DEG 19KT 3959 8338

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Hatzos
Special weather statement, Aug 29, 3:00 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Wilmington OH
400 PM EDT Mon Aug 29 2022

KYZ092-093-095>097-OHZ078-292030-
Pendleton KY-Kenton KY-Campbell KY-Bracken KY-Grant KY-Clermont OH-
400 PM EDT Mon Aug 29 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHERN KENTON,
WESTERN BRACKEN, SOUTHERN CAMPBELL, NORTHEASTERN GRANT, PENDLETON AND
SOUTH CENTRAL CLERMONT COUNTIES THROUGH 430 PM EDT...

At 400 PM EDT, a strong thunderstorm was located near Butler, moving
east at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Williamstown, Falmouth, Crittenden, Dry Ridge, Butler, Morgan,
Mentor, Moscow, Neville, Chilo, Mount Auburn, Browning Corner, Willow
Grove, Bradford, Northcutt, Gardnersville, Peach Grove, Ivor,
Fiskburg and Johnsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3878 8469 3878 8466 3879 8466 3890 8420
      3878 8411 3860 8413 3857 8463
TIME...MOT...LOC 2000Z 269DEG 19KT 3875 8439

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Hatzos
Special weather statement, Aug 29, 3:09 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Wilmington OH
409 PM EDT Mon Aug 29 2022

KYZ090-094-095-292045-
Owen KY-Gallatin KY-Grant KY-
409 PM EDT Mon Aug 29 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF GRANT, CENTRAL OWEN
AND CENTRAL GALLATIN COUNTIES THROUGH 445 PM EDT...

At 409 PM EDT, a strong thunderstorm was located over Owenton, moving
northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Williamstown, Dry Ridge, Owenton, Glencoe, Sparta, Munk,
Stewartsville, Elk Lake, Cherry Grove, Long Ridge, Eagle Hill, New
Liberty, Napoleon, Twin Bridges, Needmore, Holbrook, Lawrenceville
and Elliston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3846 8481 3858 8497 3879 8484 3878 8482
      3880 8481 3881 8482 3882 8482 3877 8464
      3860 8454
TIME...MOT...LOC 2009Z 222DEG 17KT 3858 8483

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Hatzos
Special weather statement, Aug 29, 3:21 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Wilmington OH
421 PM EDT Mon Aug 29 2022

OHZ064-065-074-292045-
Fairfield OH-Hocking OH-Pickaway OH-
421 PM EDT Mon Aug 29 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF FAIRFIELD,
NORTHWESTERN HOCKING AND EASTERN PICKAWAY COUNTIES THROUGH 445 PM
EDT...

At 421 PM EDT, a strong thunderstorm was located 9 miles east of
Circleville, moving north at 20 mph.

HAZARD...Wind gusts up to 45 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Lancaster, Circleville, Logan, Bremen, Hide-A-Way Hills, Logan Elm
Village, Royalton, Amanda, Stoutsville, Carroll, Sugar Grove,
Tarlton, West Rushville, Fairfield County Airport, East Ringgold,
Slate Run Metro Park, Clearport, North Berne and AW Marion State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3943 8248 3954 8300 3978 8292 3981 8260
      3975 8240 3974 8240 3974 8237 3972 8237
TIME...MOT...LOC 2021Z 201DEG 20KT 3959 8276

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH

Hatzos

The radar

The Cincinnati radar (KILN), 123 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Flash Flood, Switzerland

When
August 29, 3:45 PM EST to 5:00 PM EST
Where
Switzerland County, 0.99 mi NW of Markland to 0.84 mi NNW of Markland
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.792, -84.990

Markland Pike was closed due to high water.

Thunderstorm Wind, Wayne

When
August 29, 5:10 PM EST to 5:12 PM EST
Where
Wayne County, 3.29 mi WNW of Richmond Arpt
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.765, -84.909

A tree was downed across U.S. 27 South.

Thunderstorm Wind, Switzerland

When
August 29, 5:40 PM EST to 5:42 PM EST
Where
Switzerland County, 0.68 mi NNE of Patriot
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
38.839, -84.826

A tree was downed across State Route 156.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051568, 1051569, 1051570.